Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 73, NWS Flagstaff, AZ

September 1, 2007Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2007, 2:46 PM MST for Gila County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2007, 2:46 PM MST (21:46 UTC)
Expired
Sep 1, 2007, 3:15 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2912 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:30 PM MST, 16 minutes earlier.

Area forecast discussion, Sep 1, 2:30 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT SEP 01 2007

.SYNOPSIS...HIGH PRESSURE AND MONSOON MOISTURE WILL CONTINUE TO
BRING A CHANCE OF THUNDERSTORMS TO NORTHERN ARIZONA OVER THE NEXT
WEEK. OTHERWISE...ABOVE NORMAL TEMPERATURES WILL CONTINUE UNTIL
MONDAY THEN LOWER TO NEAR NORMAL LEVELS BY WEDNESDAY OR THURSDAY AS
HIGH PRESSURE WEAKENS.

&&

.DISCUSSION...A DEEP LAYER HIGH PRESSURE SYSTEM REMAINS CENTERED OVER
THE CALIFORNIA/ARIZONA BORDER THIS AFTERNOON. AS A RESULT...MOST OF
NORTHERN ARIZONA WAS LOCATED UNDER A NORTH TO NORTHEAST FLOW REGIME.
THE SOUNDING AT FLAGSTAFF SHOWED QUITE A BIT OF MOISTURE IN THE LOW
LEVELS RELATIVE TO A COOL AIR MASS ALOFT AND INDICATES A FAIRLY
UNSTABLE AIR MASS. ALL SIGNS STILL POINT TOWARD THUNDERSTORMS
INITIATING ACROSS THE MOGOLLON RIM AND WHITE MOUNTAINS THEN PUSHING
SOUTHWARD INTO THE LOWER DESERTS. THINK A FEW AFTERNOON AND EARLY EVENING
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER NORTHERN GILA AND YAVAPAI
COUNTIES. FOR TONIGHT...WITH NORTHEAST FLOW...OUTFLOW BOUNDARIES
FROM THUNDERSTORMS IN UTAH AND COLORADO ARE LIKELY TO MOVE ACROSS
NORTHEAST ARIZONA AND INITIATE A FEW STORMS. AS A RESULT...WILL BE
CARRYING OVERNIGHT POPS HIGHER THAN THE CLIMATOLOGICAL VALUES.

FOR SUNDAY AND MONDAY...NOT MUCH CHANGE IN THE CURRENT PATTERN WITH
THE POTENTIAL FOR STRONG THUNDERSTORMS TO MOVE OFF THE RIM AND INTO
THE LOWER DESERTS TO THE SOUTH DURING THE AFTERNOONS. NORTHEAST FLOW
WILL CONTINUE TO DIRECT NIGHTTIME OUTFLOW BOUNDARIES INTO NORTHEAST
ARIZONA WITH THE NOCTURNAL THUNDERSTORM THREAT CONTINUING.

FOR THE REMAINDER OF THE WEEK...THE PATTERN GETS EXCEEDINGLY
COMPLICATED. MOISTURE LOOKS LIKE IT WILL REMAIN IN PLACE WITH AN
INTRIGUING INTERACTION BETWEEN THE CURRENT HIGH PRESSURE SYSTEM...A
TROUGH FROM THE NORTH AND THE POTENTIAL INPUT OF DEEP MOISTURE FROM
THE TROPICS. THE NET RESULT WILL BE THAT THE CHANCE OF SHOWERS AND
STORMS WILL CONTINUE THROUGH THE EXTENDED WITH THE POTENTIAL FOR
SOME VERY WET DAYS TOWARDS THE END OF NEXT WEEK.

MCCOLLUM
&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCT TSRA/SHRA TO CONTINUE
THROUGH 03Z WITH CIGS BKN130-150 AND LCL MVFR CONDITIONS IN THE
STRONGER STORMS. AFT 03Z SCT SHRA AND WDLY SCT TSRA SHOULD DIMINISH
IN AREAL COVERAGE. FOR SUNDAY...EXPECT SCT TSRA TO DEVELOP OVER THE
HIGHER TERRAIN BTWN 17Z-19Z.

DL
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 1, 10:00 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT SEP 1 2007

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS.
INDICATIONS ARE THAT THE AIR MASS HAS BECOME MORE UNSTABLE.
BY THIS AFTERNOON NORTHEAST FLOW ALOFT WILL PUSH THUNDERSTORMS
THAT FORM ALONG THE MOGOLLON RIM SOUTHWARD INTO GILA AND YAVAPAI
COUNTIES. THE POTENTIAL IS FOR ISOLATED STRONGER STORMS TO PRODUCE
1.00 INCH DIAMETER HAIL AND WIND GUSTS TO 60 MPH WITH LOCAL RAINFALL
ACCUMULATIONS IN EXCESS OF 2 INCHES. OVERNIGHT...THUNDERSTORM
ACTIVITY WILL CONTINUE BUT BE FOCUSED OVER NORTHEAST ARIZONA WHERE
STORMS WILL MOVE IN FROM NEW MEXICO AND COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND MONDAY...THE SAME THREAT AS DESCRIBED ABOVE WILL
CONTINUE.

LATER IN THE WEEK...A COMPLICATED INTERACTION BETWEEN MOISTURE FROM THE
SOUTH AND A LOW PRESSURE SYSTEM TO THE NORTH COULD RESULT IN SOME
VERY WET DAYS. STAY TUNED FOR DEVELOPMENTS CONCERNING THE END OF THE
WEEK SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:02 PM MSTFlash Flood WarningFGZCoconino, Yavapai118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.